Wyoming, 2017Flooding in Wyoming, February 9 to 11, 2017
February 9 to 11, 2017 · NWS RIW · 4 events in 1 county or zone
During the night of February 9th, strong Chinook winds developed over the eastern Slope of the Wind River Mountains. Temperatures climbed into the 50s as a result.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the night of February 9th, strong Chinook winds developed over the eastern Slope of the Wind River Mountains. Temperatures climbed into the 50s as a result. These warm temperatures and strong winds brought rapid snowmelt of a deep snow pack and ice jams that produced flooding around portions of the Lander Foothills and Wind River Basin. In Lander, areas bordering Squaw Creek saw rapid increases in water levels. Water surrounded the Baldwin Creek Elementary School and flooded the Lander Museum and a few other local businesses. Some homes along Smith Road were evacuated. Rapid runoff and ice jams also caused flooding along the Little Popo Agie River. Homes in the flood prone areas of Lyons Valley flooded. The ice jams also caused rapid water rises and flooding in the northern and western portions of Hudson, where many homes and roads were flooded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 9, 8:50 PM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Feb 9, 8:50 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
850 PM MST Thu Feb 9 2017
.UPDATE...
Replaced the flood watch for Star Valley and Jackson Hole with a
flood advisory through tonight due to the expected rain
overnight, and some minor nuisance flooding occurring.
Also issued a few small stream flood advisories for rapid snowmelt
across the foothills of Park, Johnson, and Hot Springs Counties
through Friday evening. Law enforcement/Emergency Management in
Hot Springs and Park Counties reporting small stream running high
or out of their banks. Water is impacting highway 120 near the
junction of highway 296, and is approaching highway 14 16, west of
Cody near mile marker 34.
Expanded the high wind warning to include the Wind River Basin
since a RAWS site northwest of Hudson was gusting between 60 and
73 mph. Not expecting the high wind to impact Riverton or points
north of highway 26.
&&
.PREV DISCUSSION... /issued 154 PM MST Thu Feb 9 2017/
SHORT TERM...Tonight Through Sunday
Wet and warm storm system impacting the west attm with the main
moisture plume arriving tonight with the heaviest precipitation.
This main plume along and ahead of the Pacific front will likely
lead to significant valley rain and mountain snowfall overnight. The
main change since yesterday is the quicker arrival of the colder air
by 12z or some Friday. Hard to ignore this since most if not all the
guidance has significant cooling by 12z which would change over the
western valleys to snow. The plume sags south during the morning
taking direct aim on the Star Valley and Salt/Wyoming Ranges where
heavy snow may continue through the day Friday. Have issued a winter
storm watch for the Star Valley from 12z Friday to 00z Saturday.
Snow will gradually wind down from north to south Friday evening in
the west. The shortwave behind this system will bring another round
of generally light snow to the far west...especially northwest on
Saturday before the ridge takes over for the rest of the period and
dries the west out. Some fog may develop early Sunday in the west.
Now east of the divide...the main issue will be the wind tonight
with high winds occurring now over the wind corridor and starting to
surface more and more in the Cody Foothills. Cody Foothills still
look very good for mountain wave with wrf still showing 80-90kt
winds in the foothills with at least 50-60kts mixing down with the
potential for a triple digit event around Clark especially. High
wind warning will continue there through sunrise. The tricker area
is the Lander area. As ridge passes off to the east, very strong sw
winds develop with wrf showing strong mtn wave potential into the
foothills with 70-80kts just above the surface. Odds are high enough
that these winds will break to the surface for at least a short
period at some point tonight with the late evening into the early
morning hours the peak potential but anytime after sunset having a
threat. As the cold front moves in Friday evening, the rain changing
to snow chances increase across the south half or so. The I80
corridor will have some rain chances increasing during the day with
rain changing to snow in the evening. The nrn shortwave will bring a
cold front down into the north with a chance of snow spreading swd
during the day continuing in the upslope favored areas of Central
Wyoming into Saturday evening. After that it's dry with the ridge
gradually building over the area. Could see some basin fog early
Sunday.
LONG TERM...Sunday Night Through Thursday
Forecast solutions offered by the medium-range models are quite
similar for next week. Period begins Sunday night with northwest
flow aloft as ridge builds along the west coast and a cut-off low
spins over the Desert Southwest and Baja. Ridge builds inland and
amplifies early in the week before sliding east as the next trough
reaches the West Coast late Thursday. This means basically the
entire forecast area should be dry for the first extended period in
at least several weeks, maybe two months. Only chance of rain/snow
will come across the far west beyond this forecast period - probably
late Thursday night or Friday. With ridge in place, do not expect
any significant period of gusty wind in the forecast area.
Temperatures will gradually warm Monday through Thursday with much
of the west and the interior basins climbing to around normal by mid-
week. The plains of Natrona and Johnson counties, as well as
foothill communities, will see maximum temperatures 5 to 15 degrees
above normal. Readings in the 50s will not be out of the question
Wednesday and Thursday in these locations as 700mb temperatures rise
to at least +2C to +4C. The bigger forecast challenge will be how
warm the interior, snow-covered basins can get. Blended guidance may
end up being too cool for Wednesday and Thursday in these basins,
when 40s are looking more likely given mid-level temperatures.
AVIATION.../00Z ISSUANCE/
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
Moisture will continue to stream into far west Wyoming with MVFR and
eventually IFR conditions to impact KJAC through the forecast
period. For the most part, rain or a rain snow mix will persist
through much of the night before temperatures fall and the switch to
snow occurs around 12Z/Fri. Jet-level dynamics will enhance lift
Friday morning and have forecast a period of IFR with snow Friday
morning. Mountains will be obscured through Friday, with the
exception of the vicinity of KRKS through tonight. Precipitation is
on the increase around KPNA and KBPI this afternoon. Precipitation
will increase and become more widespread around 05Z/Fri at these two
terminals as moisture envelops western Wyoming. Switchover to snow
from rain is likely to occur toward 06Z/Fri with IFR or MVFR through
the remainder of the period. Moisture plume will begin to sag south
late Friday morning through the afternoon. This will bring some MVFR
conditions to KRKS beginning around 18Z/Fri. Looks as though there
could be some improvement from northwest-to-southeast during the
late afternoon, but widespread MVFR and mountain obscurations are
likely to continue through 00Z/Saturday
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
Dry with VFR conditions to prevail through the forecast period. The
main weather issue to address is the wind. Strong wind shear within
the lowest 1k-2k AGL at KCOD, KLND, and KCPR, and to a lesser extent
at the interior basin sites of KRIW and KWRL. Surface wind at KCPR
will be 30G50kts from the southwest this afternoon and 20G30kts
overnight. Expectation is for winds there to decrease on Friday.
Anticipate west to southwest 20G30kts tonight at KLND and KCOD as
downslope winds work their way into these foothill communities.
Model forecast soundings and cross-sections show impressive 50-70kt
winds not much above ground level around KLND tonight. Gusts over
50kts are not out of the question overnight at KLND, but mountain-
wave-like structure may mean these gusts are brief but still
intense. Overall, winds by late Friday morning will have decreased
with a very noticeable drop-off by the afternoon.
FIRE WEATHER...
Active weather will continue out west through Friday as another
Pacific system moves in with copious amounts of moisture. The result
will be more rain and snow in western Wyoming. This system will be
warmer and as a result snow levels will be as high as 8000 feet into
this evening. This could result in rapid snowmelt in the valleys and
possible flooding. More heavy snow will fall in the western
mountains through Friday and drop to the valley floor out west by
sunrise Friday. Meanwhile, East of the Divide will be mild and
mainly dry. High winds will occur from Rock Springs through Casper
through tonight as well as in the lee of the Absarokas and Lander
Foothills. A cold front will bring cooler weather and a chance of
light precipitation on Friday night into Saturday. Quiet weather
should move in for Sunday and a good part of next week.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 AM MST Friday for WYZ017>020.
Winter Storm Warning until 5 PM MST Friday for WYZ001-002-012-
014-015-024.
High Wind Warning until 8 AM MST Friday for WYZ003.
Winter Weather Advisory until 5 PM MST Friday for WYZ025-026.
Winter Storm Watch from 5 AM MST Friday through Friday afternoon
for WYZ023.
&&
UPDATE...WM
SHORT TERM...Skrbac
LONG TERM...CNJ
AVIATION...CNJ
FIRE WEATHER...Skrbac
Hazardous weather outlook, Feb 9, 7:09 PM MST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
709 PM MST Thu Feb 9 2017
WYZ001>020-022>030-110215-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
709 PM MST Thu Feb 9 2017
...Winter Storm Warnings and Advisories for the Western Mountains
and some lower elevations through Friday...
...Winter Storm Watch for the Star Valley Friday...
...Multiple High Wind Warnings for portions of central Wyoming
through early Friday morning...
...Flood Advisory for the Star and Jackson valleys through 615 am
Friday morning...
...Small Stream Flood Advisory for Hot Springs county in central
Wyoming until 645 pm Friday evening...
.DAY ONE...Today and Tonight
Moderate to heavy precipitation across western Wyoming. Snow
levels near 8000 feet through this evening before falling to the
valley floor by morning. There will continue to be increased
avalanche danger due to rain and wet snow on the snowpack. The
warm temperatures, wind and snow melt in addition to some rain
across some lower elevations could cause some local flooding
through Friday.
High winds again from Jeffrey City to Casper...Cody Foothills and
the Lander Foothills through tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Friday...Periods of snow continuing across western Wyoming. Warm
temperatures, wind and snow melt in addition to some rain across
some lower elevations could cause some local flooding through
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts, wind gusts
over 55 mph, and any flooding.
In the hours before
Local storm report, Feb 9, 4:03 PM MST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
403 PM MST THU FEB 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM NON-TSTM WND GST 9 N POWELL 44.87N 108.79W
02/09/2017 M66 MPH PARK WY AWOS
POWELL AIRPORT /POY/.
&&
21Flood, Fremont
- When
- February 9, 10:00 PM MST to February 10, 2:00 AM MST
- Where
- Fremont County, 1.4 mi NW of (Lnd)hunt Fld Lander to 1.75 mi NW of (Lnd)hunt Fld Lander
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 42.835, -108.748
Chinook winds warmed temperatures into the 50s early in the morning on the 10th and caused rapid snow melt that caused flooding in Lander. The flooding was concentrated around Baldwin Creek. Highway 287 between Lander and Fort Washakie was shut down for several hours. Water also flooded Smith Road, Main Street and Tweed Lane at times. Water surrounded some homes and forced a few evacuations. A few businesses as well as the Lander Museum experienced minor flooding during the event.
Flood, Fremont
- When
- February 10, 3:00 AM MST to February 11, 10:00 AM MST
- Where
- Fremont County, 1.78 mi W of Hudson to 0.22 mi W of Hudson
- Cause
- Ice Jam
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 42.896, -108.615
Chinook winds caused rapid snow melt in the Lander Foothills that brought rapid snow melt. The warm temperatures caused rapid snow melt that rapidly increased river levels. In addition, the frozen Little Popo Agie and Popo Agie rivers broke up rapidly and ice jams caused flooding of the flood prone areas in Lyons Valley. Many homes in the flood prone north and west sides of towns along with surrounding low lying areas were flooded. Many of the side roads in the aforementioned areas of Hudson also saw flooding and minor wash outs.
Flood, Fremont
- When
- February 10, 5:00 AM MST to February 11, 5:00 AM MST
- Where
- Fremont County, 3.89 mi ESE of Lander to 2.86 mi ESE of Lander
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 42.803, -108.653
Chinook winds caused rapid snow melt in the Lander Foothills that brought rapid snow melt. The warm temperatures caused rapid snow melt that rapidly increased river levels. In addition, the frozen Little Popo Agie river broke up rapidly and ice jams caused flooding of the flood prone areas in Lyons Valley. Several homes and farms in the low lying areas experienced flooding and several side roads were flooded with a few washed out.
Flood, Fremont
- When
- February 10, 5:00 AM MST to February 11, 5:00 PM MST
- Where
- Fremont County, 1.52 mi S of Riverton to 1.85 mi S of Riverton
- Cause
- Ice Jam
- Reported by
- River/Stream Gage
- Coordinates
- 43.008, -108.383
A combination of rapid snow melt from a chinook wind and ice jams caused the Little Wind River near Riverton to rise to 10.8 feet, 2.8 feet above flood stage. The water for the most part remained in low lying areas and caused little damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Washington, February 9, 2017$33 million · 1 event
- Avalanche in Idaho, February 9, 20171 death · 1 event
- Tornadoes in Georgia, February 9, 20177 injured · EF2 · 2 events
- High Wind in Colorado, February 9 to 10, 2017$100,000 · 90 kt wind · 3 events
- Lake-Effect Snow in New York, February 9 to 10, 2017$50,000 · 3 events
- Flash Flooding and Debris Flows in California, February 9, 201750 kt wind · 31 events
- Blizzard and Winter Storm in New York, February 9, 201724 events
- Winter Storm in Massachusetts, February 9, 201721 events
- Winter Storm and High Wind in New Jersey, February 9, 201752 kt wind · 19 events
- Heavy Snow and Winter Weather in New York, February 9, 201718 events
- Blizzard and Winter Storm in Connecticut, February 9, 201715 events
- Flash Flooding and Debris Flows in California, February 9 to 11, 2017$5,000 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676739, 676741, 676740, 676742.